Alert archive / New York / Flash Flood Warnings in 2017

Flash Flood Warning 18, NWS Albany, NY

August 12, 2017Columbia County, Rensselaer County, New York

NWS Albany, NY issued this flash flood warning at Aug 12, 2017, 8:55 PM EDT for Columbia County, Rensselaer County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2017, 8:55 PM EDT (00:55 UTC)
Expired
Aug 12, 2017, 11:00 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Columbia County, NY, Rensselaer County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.9 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1271 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

018 
WGUS51 KALY 130055
FFWALY
NYC021-083-130300-
/O.NEW.KALY.FF.W.0018.170813T0055Z-170813T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
855 PM EDT SAT AUG 12 2017

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Northeastern Columbia County in east central New York...
  Southeastern Rensselaer County in east central New York...

* Until 1100 PM EDT

* At 853 PM EDT, Doppler radar indicated showers and thunderstorms 
  repeatedly moving over the same area producing heavy rain across 
  the warned area. 1 to 3 inches of rain have already fallen based 
  on radar estimates. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Chatham, Nassau, Stephentown, New Lebanon, Valatie, Kinderhook,
  Stuyvesant, Canaan, East Nassau, Stuyvesant Falls, Chatham Center,
  Garfield, Jacks Corners, Rayville, Malden Bridge, Riders Mills,
  Sunnyside, New Britain, Rock City and Poolsburg.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

Please report flooding to the National Weather Service by email at
ALB.stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany.

&&

LAT...LON 4237 7340 4233 7378 4236 7379 4247 7377
      4261 7332

$$

TAW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 8:45 PM EDT, 10 minutes earlier.

Area forecast discussion, Aug 12, 8:45 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Albany NY
845 PM EDT Sat Aug 12 2017

.SYNOPSIS...
A cold front will sweep through the region tonight. A cooler
and less humid air mass will return to the region tomorrow. The
fair and dry weather will continue on Monday as high pressure
builds in with seasonable temperatures.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SEVERE THUNDERSTORM WATCH 447 IS CANCELLED AS OF 8PM.

The severe thunderstorm watch has been cancelled. The near-
severe line of thunderstorms stretches from southern Vermont
back into Columbia County, NY. This line has not produced any
severe weather in some time. It is not out of the question that
a rogue severe report could still be possible. But in general,
the threat for widespread severe has ended.

HRRR suggests areas to west of ongoing convection have seen the
last of precip for the night. SPC meso analysis still shows
MUCAPE running around 500 j/kg. (ALY sounding was delayed due to
thunderstorms in the area.). Will use the HRRR and current
radar to time the convective line out of the CWA. Then maintain
slight chance for TSRA/SHRA into the overnight hours. Some
patchy fog is likely as well.

The main front is located near Penn Yan NY. The front will clear
the CWA overnight. Low-level cold advection occurs in the wake
of the cold front with low temps in the mid 50s to lower 60s.
The winds will increase out the west/northwest at 10 to 15 mph
towards daybreak. It will feel less humid on Sunday.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
The period will be dominated by high pressure.

First, an upper level trough will clear the region Sunday
morning. There is a slight chance of showers through the
morning. By afternoon, high pressure builds in and remains in
control through Monday night. Another trough will approach the
area on Monday night.

With high pressure in place, skies should be mostly clear
through the period.

Temperatures will average near normal, with dew points below
normal.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The extended opens with a weak short-wave trough moving across the
forecast area. This short-wave is associated with a broad upper
level trough over southeastern Canada extending southeast into the
Northeast. This feature should move through quickly with limited low-
level moisture and instability to work with, so only a slight to low
chance of showers was kept in the forecast. Temps look seasonable in
the upper 70s to lower 80s in the valleys, and upper 60s to mid 70s
over the higher terrain.

Tuesday night through Wednesday night...the short-wave quickly moves
east with the upper level trough sliding downstream with high
pressure building in from the Great Lakes Region and east/southeast
Ontario. Mid and upper level heights rise upstream for this period
of dry weather, but another low pressure system will be moving into
the upper Midwest/western Great Lakes Region by Wed.  Overall, fair
and dry weather is expected for the mid-week with lows in the 50s to
lower 60s, and highs in the 70s to lower 80s with a few upper 60s
over the high peaks of the southern Adirondacks, southern
Greens, and eastern Catskills with comfortable humidity levels.

Thursday...Clouds increase Thu ahead of a warm front to the low
pressure system moving into the Great Lakes Region. There continues
to be some timing issues with the medium range guidance and we went
with a slight to low chance of showers and isolated thunderstorms
especially Thu pm.

Thu night into Saturday...The chances for showers and thunderstorms
increase THU night into FRI with the warm front lifting north across
portions of the region. A series of weak low pressure systems may
move along the boundary with the zonal flow aloft. POPS were raised
into the high chance category during the THU night to FRI time
frame. The frontal boundary may still be near the region heading
into the weekend with still a chance for showers and isolated
thunderstorms. Temps look seasonable near this time frame.

&&

.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Still experiencing transmission difficulty with the KGFL
observation. Thus AMD NOT SKED is added to the TAF.

The only terminal with issues over the next hour or so is KPSF.
Here a line of convection is just about on top of the airport.
So, have included prevailing TSRA there. Elsewhere, the threat
of thunder has ended at KALB and KGFL. For KPOU, high resolution
models suggest the convective line will weaken before reaching
the terminal. So have only included VCSH at KPOU. Looking for
all terminals to drop to IFR in CIGS and VSBY overnight in BR.
Once BR clears Sunday morning, VFR conditions will take hold for
the remainder of the day.

Outlook...

Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. Slight Chance of SHRA.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
Showers and thunderstorms this afternoon and evening. Best
coverage will be along and north of I-90.

Drier weather works in for Sunday and Sunday night.

Humidity levels will be at or above 90 percent tonight and
Sunday night. Humidity on levels on Sunday will be as low as 50
percent.

South winds tonight will yield to northwest winds on Sunday.
Winds on Sunday will be northwest at 10 to 15 mph.
&&

.HYDROLOGY...
Showers and thunderstorms will bring rainfall to much of the HSA
this afternoon and evening. Basin average rainfall will range
from 0.25-0.50 inch across the northern third of the HSA to
around 0.1 inch to the south. Any one thunderstorm is capable of
producing 1-2 inches of rain. This could lead to some poor
drainage flooding of low lying areas. . No river flooding is
expected.

High pressure builds in for much of the upcoming week bringing
dry conditions.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.EQUIPMENT...
The KENX radar will be down through early next week due to
azimuthal motor and gearbox problems. Technicians will need to
be brought in from the Radar Operations Center.

In addition, KGFL ASOS continues to experience intermittent
outages.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...Wasula
NEAR TERM...OKeefe/Wasula
SHORT TERM...OKeefe
LONG TERM...Wasula
AVIATION...OKeefe
FIRE WEATHER...BGM/OKeefe
HYDROLOGY...BGM/OKeefe
EQUIPMENT...Staff
Hazardous weather outlook, Aug 12, 8:35 PM EDT, 20 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
835 PM EDT Sat Aug 12 2017

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-131100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
835 PM EDT Sat Aug 12 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

Mainly isolated to scattered non severe thunderstorms are possible
ahead of a cold front with some locally heavy downpours and gusty
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a chance of thunderstorms on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 12, 7:41 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
741 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     SAND LAKE               42.64N  73.54W
08/12/2017                   RENSSELAER         NY   911 CALL CENTER

            3 TREES DOWN AND WIRES DOWN.

&&

EVENT NUMBER ALY1704056

WASULA
Special weather statement, Aug 12, 7:43 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albany NY
743 PM EDT SAT AUG 12 2017

NYZ053-054-060-061-130015-
Eastern Columbia-Western Rensselaer-Western Columbia-Eastern
Rensselaer-
743 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN COLUMBIA
AND SOUTHEASTERN RENSSELAER COUNTIES...

At 743 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Berlin to near Kinderhook. Movement
was east at 30 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Chatham, Nassau, Stephentown, New Lebanon, Berlin, Valatie,
Kinderhook, Averill Park, Sand Lake, Stuyvesant, Canaan, East Nassau,
Van Hoesen Station, West Stephentown, Jacks Corners, Millers Corners,
Rayville, Riders Mills, Taborton and Center Berlin.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4234 7342 4236 7379 4245 7378 4271 7348
      4275 7328 4275 7327
TIME...MOT...LOC 2343Z 251DEG 26KT 4267 7331 4243 7373

DBT
Special weather statement, Aug 12, 7:47 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Albany NY
747 PM EDT SAT AUG 12 2017

NYZ054-084-VTZ013>015-130030-
Eastern Rensselaer-Southern Washington-Eastern Windham-Western
Windham-Bennington-
747 PM EDT SAT AUG 12 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER...
SOUTHERN BENNINGTON AND CENTRAL WINDHAM COUNTIES...

At 746 PM EDT, a strong thunderstorm was located over Hoosick Falls,
moving northeast at 45 mph.

Winds in excess of 40 to 50 mph and pea size hail are possible with
this storm.

This storm will be near...
  Bennington around 755 PM EDT.
  Shaftsbury around 800 PM EDT.
  Arlington around 805 PM EDT.
  Stratton and West Wardsboro around 820 PM EDT.
  Townshend and Newfane around 830 PM EDT.

Other locations impacted by this storm include Wardsboro Center,
Hoosick Junction, Paper Mill Village, Sodom, Goose City, Petersburg
Junction, South Shaftsbury, South Windham, East Dover and East
Jamaica.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4300 7252 4277 7336 4293 7346 4323 7272
      4322 7265
TIME...MOT...LOC 2346Z 245DEG 39KT 4289 7332

TAW
Local storm report, Aug 12, 8:06 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
806 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     HAIL             EAST GREENBUSH          42.59N  73.70W
08/12/2017  E1.00 INCH       RENSSELAER         NY   PUBLIC

&&

EVENT NUMBER ALY1704057

CS
Local storm report, Aug 12, 8:13 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
813 PM EDT SAT AUG 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     RICHMONDVILLE           42.63N  74.56W
08/12/2017                   SCHOHARIE          NY   TRAINED SPOTTER

            HOUSE CAUGHT FIRE DUE TO DOWNED POWER LINES.

&&

EVENT NUMBER ALY1704058

CS
Special weather statement, Aug 12, 8:25 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Albany NY
825 PM EDT SAT AUG 12 2017

MAZ001-025-NYZ054-060-061-130130-
Northern Berkshire-Southern Berkshire-Eastern Columbia-Western
Columbia-Eastern Rensselaer-
825 PM EDT SAT AUG 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BERKSHIRE...
NORTHEASTERN COLUMBIA AND SOUTHEASTERN RENSSELAER COUNTIES...

At 825 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Hancock to near Lorenz Park. Movement was
east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Pittsfield, Chatham, Lee, Lenox, Cheshire, Stephentown, Coxsackie,
New Lebanon, Valatie, Becket, Austerlitz, Kinderhook, Hancock, Savoy,
Middlefield, Berkshire, Dalton, Ghent, Lanesborough and Stockport.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4239 7301 4238 7303 4239 7307 4233 7306
      4225 7317 4231 7378 4232 7379 4236 7379
      4260 7337 4257 7297
TIME...MOT...LOC 0025Z 277DEG 20KT 4252 7331 4232 7377

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:12 PM EDTAreal Flood AdvisoryALYColumbia, Rensselaer2 hr
Aug 12, 10:40 PM EDTSpecial Weather StatementALYColumbia50 min
Aug 12, 11:03 PM EDTAreal Flood AdvisoryALYColumbia, Rensselaer3 hr

Nearby

Flash Flood Warnings in New York, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.